Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 156, NWS Cleveland, OH

June 17, 2011Ashland County, Knox County, Richland County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 17, 2011, 8:05 PM EDT for Ashland County, Knox County, Richland County, Ohio. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 8:05 PM EDT (00:05 UTC)
Expired
Jun 17, 2011, 8:45 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashland County, OH, Knox County, OH, Richland County, OH

The radar

The Cleveland radar (KCLE), 106 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:10 PM EDTHAIL 0.75Lexington, OH
Jun 17, 8:37 PM EDTHAIL 1Butler, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS51 KCLE 180005
SVRCLE
OHC005-083-139-180045-
/O.NEW.KCLE.SV.W.0156.110618T0005Z-110618T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ASHLAND COUNTY IN NORTH CENTRAL OHIO
  KNOX COUNTY IN NORTH CENTRAL OHIO
  SOUTHERN RICHLAND COUNTY IN NORTH CENTRAL OHIO

* UNTIL 845 PM EDT

* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LEXINGTON...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...
  BELLVILLE...
  FREDERICKTOWN...
  GAMBIER...
  DANVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF LARGE DAMAGING HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4054 8265 4055 8262 4063 8262 4064 8265
      4066 8265 4067 8262 4071 8262 4071 8270
      4078 8255 4061 8222 4057 8222 4057 8218
      4041 8218 4027 8246
TIME...MOT...LOC 0005Z 327DEG 20KT 4065 8258

$$

KING
2 follow-up statements
882 
WWUS51 KCLE 180028
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
828 PM EDT FRI JUN 17 2011

OHC005-083-139-180045-
/O.CON.KCLE.SV.W.0156.000000T0000Z-110618T0045Z/
ASHLAND OH-KNOX OH-RICHLAND OH-
828 PM EDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN RICHLAND...KNOX AND SOUTHERN ASHLAND COUNTIES...

AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR BUTLER...OR 13 MILES NORTH OF MOUNT
VERNON...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM 
INCLUDE...FREDERICKTOWN AND DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4054 8265 4055 8262 4063 8262 4064 8265
      4066 8265 4071 8241 4061 8222 4057 8222
      4057 8218 4041 8218 4027 8246
TIME...MOT...LOC 0028Z 316DEG 13KT 4057 8245

$$
SHCULER
645 
WWUS51 KCLE 180042
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
842 PM EDT FRI JUN 17 2011

OHC005-083-139-180052-
/O.EXP.KCLE.SV.W.0156.000000T0000Z-110618T0045Z/
ASHLAND OH-KNOX OH-RICHLAND OH-
842 PM EDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND...KNOX AND
SOUTHERN ASHLAND COUNTIES EXPIRES AT 845 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4054 8265 4055 8262 4063 8262 4064 8265
      4066 8265 4071 8241 4061 8222 4057 8222
      4057 8218 4041 8218 4027 8246
TIME...MOT...LOC 0042Z 316DEG 13KT 4053 8240

$$
SCHULER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:30 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 17, 7:30 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
730 PM EDT FRI JUN 17 2011

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE REGION WILL SHIFT EAST OVERNIGHT AS A
WARM FRONT DEVELOPS EASTWARD FROM THE MISSISSIPPI VALLEY. THE
WARM FRONT WILL MOVE SLOWLY ACROSS THE REGION OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION HAS DEVELOPED ALONG THE CWA FROM SOUTH OF FDY TO KNOX
COUNTY WHERE CIN HAS BEEN ELIMINATED. MORE STABLE CONDITIONS
TOWARD THE LAKE WILL SHOULD KEEP THE EVENING TRANQUIL. WILL
INCLUDE SLIGHT TO CHANCE POPS IN THE ABOVE MENTIONED AREA. HAVE
USED MAV POPS WITH MINOR CHANGES. LIGHT E-SE WINDS TO SET UP AFTER
SUNSET.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
DEVELOPING WARM FRONT WILL BE SLOW TO CROSS THE REGION OVER THE
WEEKEND. HIGHER POPS ARE EXPECTED ALONG AND SOUTH OF THE BOUNDARY
WITH DRIER CONDITIONS EXPECTED OVER NORTHWEST PA. SPC'S SREF
CALIBRATED SEVERE PARAMETER IN THE LOW TO MODERATE VALUES SO WE CAN NOT
RULE OUT SOME POTENTIAL FOR SEVERE WEATHER. EXPECT SCATTERED TO
NUMEROUS SHOWERS/THUNDERSTORMS MAINLY DURING PEAK DIURNAL HEATING.
THE NAM APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK SUNDAY NIGHT
AND HAS BEEN DISCOUNTED. HAVE USED MAV GUIDANCE TEMPERATURES WITH
SLIGHT CHANGES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN AREA OF LOW PRESSURE WILL BE SITUATED OVER THE CENTRAL GREAT
PLAINS. THE WARM FRONT EXTENDING EAST FROM THE LOW PRESSURE CENTER
WILL BE LOCATED OVER NORTHERN OHIO. AS THE LOW SLOWLY PROGRESSES
EAST...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE
AFTERNOON HOURS ON TUESDAY INTO WEDNESDAY. BY WEDNESDAY
AFTERNOON...THE LOW PRESSURE CENTER WILL BE LOCATED OVER SOUTHERN
WISCONSIN...WITH THE WARM FRONTAL BOUNDARY EXTENDED ACROSS NORTHERN
OHIO. THE LOW PRESSURE CENTER NEARLY STALLS OVER THE WESTERN GREAT
LAKES AND CONTINUES TO BRING SHOWERS AND THUNDERSTORMS ALONG THE
WARM FRONTAL BOUNDARY INTO THURSDAY.

BY EARLY FRIDAY MORNING...THE LOW AND TRAILING COLD FRONT WILL BEGIN
TO EXIT THE FORECAST AREA. LINGERING SHOWERS AND SLIGHT CHANCES FOR
THUNDER REMAIN FRIDAY AFTERNOON. CONDITIONS WILL BRIEFLY CLEAR UP
AND DRY OUT SATURDAY.

THE START OF SUMMER WILL BRING WARM AND MUGGY CONDITIONS AS THE LOW
PRESSURE SYSTEM TRACKS EAST NEXT WEEK. WITH THE SLOW PROGRESSION OF
THE SYSTEM...AND THE WARM FRONTAL BOUNDARY STRETCHED ACROSS NORTHERN
OHIO...TEMPERATURES AND HUMIDITY WILL CREEP UP EACH DAY. HIGH
TEMPERATURES WILL TOP OUT IN THE UPPER 80S TO LOW 90S ON TUESDAY AND
WEDNESDAY BEFORE COOLING OFF SLIGHTLY TO FINISH OUT THE WEEK.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
STALLED FRONT NEAR A PIT TO CMH TO MNN TO FDY TO FWA LINE. CONVECTIVE
ACTIVITY MOVING ACROSS NW OHIO NEAR THIS FRONTAL BOUNDARY WILL
DIMINISH AFTER SUNSET. DO NOT THINK IT WILL PROGRESS ANY FURTHER
EAST.

OUTLOOK...NON-VFR CONDITIONS EXPECTED SUNDAY INTO MONDAY WITH TSRA.

&&

.MARINE...
LIGHT AND VARIABLE FLOW AS THE GRADIENT REMAINS WEAK. WARM FRONT
WILL SIT ACROSS THE MIDWEST TO OHIO VALLEY THROUGH THE WEEKEND. HIGH
PRESSURE OUT OF ONTARIO WILL HELP REINFORCE A NORTHEASTERLY FLOW
SUNDAY. THERE ARE MODEL DIFFERENCES ON HOW STRONG IT COULD BE. FOR NOW
HAVE 3 FOOTERS ACROSS THE WEST WITH A NE FLOW AROUND 15 KNOTS. A FEW
MORE DIFFERENCES ARISE EARLY NEXT WEEK AS DISTURBANCES RIDE ALONG
THE FRONT AND WINDS COULD SHIFT AFTER THEIR PASSAGE...NE THROUGH NW.
WARM FRONT FINALLY LIFTS NORTH OF THE LAKE BY MIDWEEK BRINGING
SOUTHWEST FLOW TO THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...SCHULER
AVIATION...DJB
MARINE...OUDEMAN
Hazardous weather outlook, Jun 17, 5:44 AM EDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
544 AM EDT FRI JUN 17 2011

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-180945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
544 AM EDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH
SUNDAY. THE BEST CHANCES FOR SEVERE WEATHER WILL LIKELY BE
SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.

In the hours before

Local storm report, Jun 17, 4:49 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
449 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             WALDO                   40.46N 83.09W
06/17/2011  E1.00 INCH       MARION             OH   POST OFFICE

&&

KING
Local storm report, Jun 17, 5:15 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
515 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             WALDO                   40.46N 83.09W
06/17/2011  E1.50 INCH       MARION             OH   TRAINED SPOTTER

&&

KING
Local storm report, Jun 17, 6:42 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
642 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             WALDO                   40.46N 83.09W
06/17/2011  E1.00 INCH       MARION             OH   TRAINED SPOTTER

0635 PM     HAIL             TIFFIN                  41.12N 83.18W
06/17/2011  E0.75 INCH       SENECA             OH   AIRPLANE PILOT

&&

KING
Local storm report, Jun 17, 6:52 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
652 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             TIFFIN                  41.12N 83.18W
06/17/2011  E1.00 INCH       SENECA             OH   TRAINED SPOTTER

0644 PM     HAIL             WALDO                   40.46N 83.09W
06/17/2011  E1.00 INCH       MARION             OH   TRAINED SPOTTER

0645 PM     TSTM WND DMG     TIFFIN                  41.12N 83.18W
06/17/2011                   SENECA             OH   TRAINED SPOTTER

            ONE 10 INCH TREE DOWN.

0645 PM     HAIL             TIFFIN                  41.12N 83.18W
06/17/2011  E0.88 INCH       SENECA             OH   TRAINED SPOTTER

0648 PM     HAIL             4 SE REPUBLIC           41.08N 82.96W
06/17/2011  E1.00 INCH       SENECA             OH   OTHER FEDERAL

&&

KING
Local storm report, Jun 17, 7:08 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
708 PM EDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             BLOOMVILLE              41.05N 83.01W
06/17/2011  E0.75 INCH       SENECA             OH   COUNTY OFFICIAL

&&

KING

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:22 PM EDTAreal Flood AdvisoryCLEAshland, Crawford, Hancock, Richland, Seneca, Wyandot2 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.